MENU

Unapproved Antidepressant Is Causing Opioid-Like Symptoms, Raises Drug Abuse And Misuse Concerns

Close

An unapproved antidepressant is causing serious concerns over its toxicity and opioid-like potential to be abused and misused. What is tianeptine, and why should people be wary of it?

CDC Report

On Thursday, the Centers for Disease Control and Prevention (CDC) released its report regarding the potential harmful effects of tianeptine, a drug that’s used as an antidepressant in Europe, Latin America, and Asia. In the United States, however, it is still not approved by the Food and Drug Administration for medical use and remains unscheduled by the Drug Enforcement Agency. Even so, some people still use the drug, sometimes even in far greater amounts than the recommended daily dose in order to achieve euphoric effects.

For the report, the CDC reviewed all tianeptine-related exposure calls to U.S. poison control centers between the years 2000 and 2017, excluding drug information and identification calls. In total, the National Poison Data System (NPDS) received 218 calls regarding tianeptine exposure, one of which was even a call from outside the United States. Tianeptine-only exposures accounted for 114 of the calls.

The report also noted the significant increase in tianeptine exposure calls, including those regarding intentional misuse and abuse. From the five total calls regarding tianeptine exposure in 2014, the number increased to 38 calls in 2015, 83 calls in 2016, and 81 calls in 2017.

Over 90 percent of the calls came from health care providers, and almost half of the reported exposures occurred in users between 21 and 40 years of age.

The Need To Be Cautious About Tianeptine

Tianeptine is an opioid receptor agonist that is considered an effective antidepressant drug that can alleviate symptoms of mild to moderate and severe depression as well as depression-related anxiety. However, authorities are concerned over its toxicity, opioid-mimicking characteristics, and potential to be misused and abused.

Case reports have shown that tianeptin toxicity mimics opioid toxicity symptoms, including having naloxone as an effective therapy. It also mimics opioid withdrawal symptoms and is said to have drug abuse potentials, particularly in former opioid users.

Its toxicity and withdrawal effects are also rather severe. In fact, among the 114 tianeptine-only calls, the most common symptoms reported were neurologic, cardiovascular, and gastrointestinal, whereas the most common withdrawal symptoms among 29 tianeptine-withdrawal-related calls were nausea, agitation, vomiting, tachycardia, hypertension, diarrhea, and tremors.

While no deaths were reported in the United States based on the NPDS data, the CDC notes of two tianeptine toxicity deaths in the country that were not reported to the NPDS, both victims of which bought the drug online. Further, tianeptine-related deaths have also been reported in other countries.

“The associated outcomes and health effects associated with tianeptine use suggest a possible emerging public health risk and underscore the need for public outreach to increase awareness,” the researchers note. ”Health care providers and public health officials need to be vigilant for potential cases of tianeptine exposure and, when applicable, report adverse effects to the FDA MedWatch reporting system.”

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics